Graedons

Joe Graedon and Dr. Teresa Graedon

Question: I am 46 years old. For as long as I can remember, I have had low cholesterol on my bloodwork.

I donated blood last week, and my total cholesterol was 107. While most people would say, “Wow, that’s great,” I heard that too-low cholesterol could be bad. Should I be concerned or be happy with this low number? If it is a problem, what should I be watching for?

Answer: A cardiologist we know likes to say you can’t have too low a golf score or cholesterol level. That certainly is the prevailing view.

There is research, however, suggesting that very low cholesterol may increase the risk of hemorrhagic (bleeding) stroke (Neurology Clinical Practice, June 2018; Stroke, July 2013).

Fortunately, such strokes are relatively rare. Heart attacks are far more common. That said, you should discuss your concerns with your doctor. It is unlikely, though, that you will be advised to eat foods that might raise your cholesterol levels. A recent review found that when Japanese people eat more saturated fat, their risk of stroke drops (Journal of Atherosclerosis and Thrombosis, May 1, 2018). This does not appear to hold for people who are not Japanese.

If you ever experience possible symptoms of hemorrhagic stroke, including sudden severe headache, dizziness, one-sided weakness, nausea and vomiting, and trouble speaking or swallowing, treat it as a medical emergency.

•••

Question: My tennis elbow has come back with a vengeance. It has been bothering me for quite a bit longer than it ever has in the past.

I can’t use oral NSAIDS because I take Eliquis, but my primary care physician says I can use the diclofenac sodium topical gel (1 percent) for as long as I need it. She knows I take a blood thinner. Is this really OK?

Answer: You are right to avoid oral pain relievers such as ibuprofen or naproxen, since these NSAIDs can cause gastrointestinal irritation. With apixaban (Eliquis) in your system, you could end up with a bleeding ulcer.

Drug-interaction experts Drs. John Horn and Philip Hansten have written about NSAID and anticoagulant interactions. They note that “The use of topical NSAIDs is not considered to increase the risk of bleeding” (Pharmacy Times, Dec. 21, 2017).

•••

Question: My husband and I returned from a trip to Europe with a strain of the flu apparently not covered by our flu vaccine. We took Xofluza and after three doses, both of us developed diarrhea and abdominal cramping. We stopped taking the meds, and the symptoms stopped. The headache, congestion and body aches of the flu were bad enough without adding the diarrhea caused by expensive meds.

Answer: Baloxavir (Xofluza) is a brand-new anti-viral flu medicine. This oral medication shortens the duration of flu symptoms when taken within 48 hours of getting sick.

We are puzzled why you took three doses. The advantage of this medicine is that it is given as a single dose. The triple dose might have increased your risk for diarrhea, a recognized side effect of Xofluza. Clinical trial data showed that 3 percent of people taking one pill suffered this complication.

•••

Question: When my husband and I were traveling in Mexico, we relied on activated charcoal for all our intestinal woes, including flatulence. Capsules take a little longer, or you can mix loose powder into water and drink it down. That is messier, but you can feel it working from the time it hits your tongue. Be prepared to brush your teeth immediately to clear the charcoal residue. Don’t be surprised if your doctor pooh-poohs it, but charcoal has been a staple of our medicine cabinet for 30 years.

Answer: Activated charcoal is a time-honored remedy for flatulence. Supposedly, it absorbs smelly gases. However, there is little research to support this approach (American Journal of Gastroenterology, January 1999).

Another option is Beano (containing the enzyme alpha-galactosidase). One study concluded that “Alpha-galactosidase reduced gas production following a meal rich in fermentable carbohydrates and may be helpful in patients with gas-related symptoms” (Digestive Diseases and Sciences, online, January 2007).

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical

anthropologist and nutrition expert. Questions for the Graedons can be sent to them using their website, www.peoplespharmacy.com, or by writing to the following address: Graedons’ People’s Pharmacy, King Features, 628 Virginia Drive, Orlando, FL 32803.

Columnists

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert.